Bisphosphonates- 1/7/08 FDA Update

FDA informed healthcare professionals and patients of the possibility of severe and sometimes incapacitating bone, joint, and/or muscle (musculoskeletal) pain in patients taking bisphosphonates. Although severe musculoskeletal pain is included in the prescribing information for all bisphosphonates, the association between bisphosphonates and severe musculoskeletal pain may be overlooked by healthcare professionals, delaying diagnosis, prolonging pain and/or impairment, and necessitating the use of analgesics. The severe musculoskeletal pain may occur within days, months, or years after starting a bisphosphonates. Some patients have reported complete relief of symptoms after discontinuing the bisphosphonate, whereas others have reported slow or incomplete resolution. The risk factors for and incidence of severe musculoskeletal pain associated with bisphosphonates are unknown.

Healthcare professionals should consider whether bisphosphonate use might be responsible for severe musculoskeletal pain in patients who present with these symptoms and consider temporary or permanent discontinuation of the drug.

Read the complete 2007 and 2008 MedWatch Safety Summary including a link to the FDA Drug Information Page regarding this issue at: http://www.fda.gov/medwatch/safety/2008/safety08.htm#Bisphosphonates

About The Author

Laura Hack

Laura Hack

Laura Hack is a paralegal with Terrell • Hogan. She has been with the firm since 1996 and has worked primarily for Wayne Hogan. She is an experienced Paralegal with 30+ years of working in the law practice industry. Skilled in Appeals, Civil Trial Litigation Support, Torts, Trial Practice, and Pleadings.